Alert archive / Iowa / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Quad Cities, IA

January 12, 2018Benton County, Buchanan County, Delaware County, Iowa

NWS Quad Cities, IA issued this wind chill advisory at Jan 12, 2018, 3:11 PM CST for Benton County, Buchanan County, Delaware County, Iowa. It took effect at Jan 13, 2018, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2018, 3:11 PM CST (21:11 UTC)
In effect from
Jan 13, 2018, 12:00 AM CST
Expired
Jan 13, 2018, 9:00 AM CST
In force
9 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA

The radar

The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
-144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS43 KDVN 122111
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
311 PM CST Fri Jan 12 2018

...Very Cold Wind Chills Again Overnight...

.Expect very cold conditions overnight, from Vinton, to
Independence and Manchester. Wind chills will range from 15 below
to around 20 below zero.

IAZ040-041-051-130515-
/O.NEW.KDVN.WC.Y.0004.180113T0600Z-180113T1500Z/
Buchanan-Delaware-Benton-
Including the cities of Independence, Manchester, and Vinton
311 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills of 15 to 20 below zero expected.
  The cold wind chills will cause frostbite in as little as 30
  minutes to exposed skin. 

* WHERE...Buchanan, Delaware and Benton Counties.

* WHEN...Midnight to 9 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
RP Kinney/12
2 follow-up statements
093 
WWUS43 KDVN 130251
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
851 PM CST Fri Jan 12 2018

...Bitter Cold Wind Chills over Northeast Iowa Tonight...

.Bitter cold wind chills of 15 below to around 20 below zero
can be expected tonight from Vinton, to Independence and 
Manchester.

IAZ040-041-051-131100-
/O.CON.KDVN.WC.Y.0004.180113T0600Z-180113T1500Z/
Buchanan-Delaware-Benton-
Including the cities of Independence, Manchester, and Vinton
851 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST SATURDAY...

* WHAT...Bitter cold wind chills expected. The cold wind chills
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to around 20 
  below zero.

* WHERE...Buchanan, Delaware and Benton County.

* WHEN...Midnight to 9 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
638 
WWUS43 KDVN 130911
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
311 AM CST Sat Jan 13 2018

...Bitter Cold Wind Chills over Northeast Iowa into mid morning...

.Bitter cold wind chills of 15 below to around 20 below zero can
be expected until mid morning from Vinton, to Independence and 
Manchester.

IAZ040-041-051-131500-
/O.CON.KDVN.WC.Y.0004.000000T0000Z-180113T1500Z/
Buchanan-Delaware-Benton-
Including the cities of Independence, Manchester, and Vinton
311 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero.

* WHERE...Buchanan, Delaware and Benton County.

* WHEN...Now to 9 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Nichols

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 12:06 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 12, 12:06 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1206 PM CST Fri Jan 12 2018

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CST Fri Jan 12 2018

Arctic high pressure is moving into the upper midwest with clearing
skies and brisk northwest winds. Temperatures are in the single
digits to lower teens south and east. Northwest flow will continue
with arctic high pressure with a disturbance bringing chances of
light snow this weekend. Temperatures will be 15 to 20 plus degrees
below normal into the middle of next week.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CST Fri Jan 12 2018

Short term forecast confidence assessment...fair to good or average
to above average due to little sensible weather issues. Main challenge
will be highs and lows which should tend to be mostly within 3 degrees
of forecast.

Today...mostly sunny and cold with brisk Northwest winds of 15 to 25
mph. Area highs will be in the teens to lower 20s far southeast. Area
wind chills will range from -10 to +5 degrees today.

Tonight...mostly clear and very cold with northwest winds of 5 to 15
mph. Area lows will fall to around 5 below northwest to upper single
digits far southeast with again very low wind chills of +5 to nearly
-20F far NW toward daybreak.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 325 AM CST Fri Jan 12 2018

Potent clipper system to bring accumulating snow Sunday into Monday.

Saturday and Saturday night: High pressure will bring clear skies
and cold temperatures to the area. Where there is snow cover in our
nw counties readings will be colder compared to the rest of the
area. Look for highs to range from the single digits nw to the teens
se. Lows Saturday night dipping to the single digits below zero nw
to the single digits above zero se.

Sunday through Monday: Global models similar in tracking a potent
clipper system into the Midwest. An impressive deepening upper level
trough will provide large scale ascent and strong dynamics. Models
develop a band of warm air advection snow across the area on Sunday,
then followed by the main snow event Sunday night into Monday
morning. While moisture is somewhat limited (mixing ratios of only ~
1.5 g/kg) SLR's will be around 20:1 due to the very cold airmass in
place. In addition, forecast soundings indicate saturation and omega
in the DGZ with the potential for at least moderate snow and low
visibilities at times. At this point in the game accumulations
appear to be 2 to 4 inches in our northern counties, with up to one
inch in our south.

In the wake of the clipper, a strong 1052 mb arctic high will be
building southward into the northern Plains on Monday. A tight
pressure gradient will develop across the cwa creating strong
northwest winds gusting to 30 to 40 mph. This will easily cause
considerable blowing and drifting of the fluffy newly fallen snow.
Highs will be in the teens and 20s on Sunday but only in the single
digits and teens on Monday. At least a winter weather advisory will
be needed for this event, but if the system comes in stronger a
winter storm watch/warning may need to be issued.

Monday night and Tuesday: Another round of brutally cold
arctic airmass with 850 mb temperatures dropping to -20 to -25c.
With fresh snow cover expected I have lowered temperatures from the
consensus model by several degrees. Lows will be 5 below to 10 below
zero with highs of 5 to 15 above, but this still may be too warm.
Wind chills will dip to at least 25 to 30 below, possibly colder. A
wind chill advisory/warning will be needed for this scenario.

Mid to late next week: A warming trend as the upper flow becomes
zonal allowing for Pacific air to arrive. Highs should push well
into the 30s to around 40 by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1156 AM CST Fri Jan 12 2018

SCTRD to BKN MVFR stratocu deck will continue to plague the MLI
and BRL TAFS through at least mid afternoon, with even some
embedded flurries with VFR Vsbys. Northwest winds of 15 to 20 KTs
until they diminish to around 10 KTs by mid evening. Then
overnight expect a mainly VFR stratocu deck to move in west-to-
east acrs most of the sites expect maybe DBQ, from midnight into
early Sat morning. Clear to partly cloudy VFR conditions Sat with
northwest winds of 7-12 KTs.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...Haase
AVIATION...12
Hazardous weather outlook, Jan 12, 4:23 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
423 AM CST Fri Jan 12 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
423 AM CST Fri Jan 12 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Tonight...low wind chills of -10 down to near 20 below zero can
be expected north of the I-80 corridor.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A potent clipper storm system will bring accumulating snow and
strong winds to the outlook area Sunday through Monday. Several
inches of fluffy accumulation is expected. In addition, northwest
winds gusting up to 40 mph on Monday will cause considerable
blowing and drifting of the newly fallen snow.

Brutally cold temperatures will follow for Monday night and
Tuesday. Wind chills will drop to 25 below to 30 below zero,
possibly colder.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nichols/Haase

Nearby

Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.